Minnesota, 2017Lightning Strike in Minnesota, August 26, 2017
August 26, 2017 · NWS MPX · 1 event in 1 county or zone
A home in Chanhassen, Minnesota was severely damaged after a fire broke out in the attic. m.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A home in Chanhassen, Minnesota was severely damaged after a fire broke out in the attic. It was caused by a lightning strike and happened on the 4000 block of Leslie Curve just before 12:30 a.m. LST. Fire officials said the heavy rain made it difficult to put the fire out. No one was hurt.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 26, 12:13 AM CST, 17 minutes earlier.
Area forecast discussion, Aug 26, 12:13 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
113 AM CDT Sat Aug 26 2017
.SHORT TERM...(This evening through Saturday)
Issued at 405 PM PM CDT Fri Aug 25 2017
It's been a cloudy & windy day across MN/WI today as the region sits
in an area of upgliding southerly flow, between a departing high
over the Great lakes & a developing surface low over the central
Plains. A warm front extending east from this low continues to
advance northwards across southern MN, with a cloud-free warm
sector noted on satellite across SE SD & SW MN. This region will
be the area of interest tonight as dewpoints advecting up into the
mid-60s under the greatest low-level moisture transport & the
aforementioned clearing will allow MUCAPE values to reach 1000
J/Kg over far SW MN this evening. Hi-res models show a complex of
storms initiating over central SD this evening where instability
is greater, but weakening as they enter the more stable air over
western MN. Deep-shear values of 20-25 kts are rather paltry
thanks to some weak flow aloft so storm modes would likely be
disorganized clusters, capable of perhaps a few sporadic hail/wind
reports. SPC does have a Marginal Risk tonight for west-central &
SW MN tonight but all in all, not anticipating much in terms of
strong/severe storms for our area tonight.
In addition to the thunderstorm complex moving in from SD, expecting
more widespread showers & thunderstorms to develop tonight as the
approaching surface low becomes better phased with a upper- level
wave over the northern plains. Surface forcing is weak with these
overnight storms & MUCAPE values only reach a few hundred J/Kg
over central MN & into WI, so expecting precipitation to mainly be
a widespread area of showers with a few thunderstorms embedded
within. Heavy rain & the potential for localized flooding will be
the concern with this rain overnight as PW values of 1.5-1.75"
will be present over the area. Currently looking at widespread
rainfall amounts of 1-1.5" through Saturday night across
central/southern MN & into WI, with higher amounts possible in the
areas of embedded thunderstorms. Flooding potential will have to
be watched across western MN & the upper-MN River valley where
areas have seen 3-5x their normal rainfall over the last two
weeks.
Precipitation will continue into Saturday as the surface low &
upper-level trough axis pass overhead. Widespread cloud cover will
lead to another well-below normal day for August, with highs
struggling to get out of the 60s across much of eastern MN & west-
central WI.
.LONG TERM...(Saturday night through Friday)
Issued at 405 PM PM CDT Fri Aug 25 2017
The long term concerns remain movement/timing of the upper low
across the cwa and then the timing of the next surface front later
in the week.
The upper trough should be along the eastern MN/WI border area by
00Z Sunday. The highest PoP will be held across west central WI
during the night. We do expect the precipitation to end over the
far west during the night with perhaps some partial clearing far
west late.
The upper low is forecast to develop more/amplify and drop south
over western WI during the day Sunday as additional energy dives
southeast across North Dakota/northwest Minnesota. This should
retard any significant clearing and hold the shower/thunder
threat across the eastern cwa into Sunday night. Expect further
improvement in overall cloud trend as high pressure moves into the
area. Temperatures will struggle to warm through the upper 60s to
the east and the 70s out west.
The low lingers over WI Monday and could swing some showers into
west central WI during the day. Warming should develop into
midweek ahead of the next frontal system which is forecast to move
into the area mainly Wednesday night through Thursday.
Deterministic models do bring in some instability along the front
so we will continue to mention some thunder as this moves
through.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 112 AM CDT Sat Aug 26 2017
Main batch of precipitation this period is expected with SW-NE
band of rain with embedded TSRA over MN now. Like the idea of the
HRRR that this band slowly works east, clearing EAU between 16z
and 18z. After that, forecast soundings look like dz the rest of
the way, with dry air arriving atop a moist boundary layer. This
should set us up for maintaining a stratus deck much of the day,
though not quite ready to go as low as the LAV would suggest.
Tonight, we will be primed for either status or fog formation,
though that looks to be work just after the 24 hour TAF period of
the 6z TAFs.
KMSP...Showers with embedded thunderstorms will persist through
9/10z. There may be a second period of increased shra/tsra chances
between 18z and 22z as the cold front approaches from the west.
For cigs, LAV is definitely a worst case scenario. NAM and GFS
soundings show we may go VFR shortly after the fropa around 00z,
but will likely see stratus fill back in Saturday night.
/OUTLOOK FOR KMSP/
SUN...Mainly VFR. Chance MVFR/-TSRA. Wind W 5-10 kts becoming NW.
MON...VFR. Wind NNE 5 kts.
TUE...VFR. Wind NE 5 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&
SHORT TERM...ETA
LONG TERM...DWE
AVIATION...MPG
Hazardous weather outlook, Aug 25, 8:18 PM CST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
918 PM CDT Fri Aug 25 2017
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
262000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
918 PM CDT Fri Aug 25 2017
This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.
.DAY ONE...Tonight
Scattered thunderstorms are expected to move west to east over
much of the coverage area this evening through the overnight
hours. The storms will contain frequent lightning and heavy
downpours along with possibly small hail. Severe weather is not
expected. Storms which contain more persistent heavy rain may
cause localized flooding issues.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorms are expected periodically from Saturday through
Sunday, with the greatest coverage coming Saturday evening. These
storms will be slow moving, with heavy rainfall being the main
risk, especially Saturday afternoon into Saturday night. Severe
weather is not currently expected.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Aug 25, 7:16 PM CST, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
816 PM CDT FRI AUG 25 2017
MNZ064-260215-
Yellow Medicine-
816 PM CDT FRI AUG 25 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL YELLOW MEDICINE
COUNTY THROUGH 915 PM CDT...
At 815 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near St. Leo to 6 miles north of
Hendricks. Movement was east at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Canby, Hanley Falls, Porter, Spring Creek, Hazel Run, Granite Falls
Airport, Spellman Lake and St. Leo.
This includes U.S. Highway 59 between mile markers 87 and 96.
Torrential rainfall is also occurring with these storms and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4479 9629 4476 9548 4463 9562 4463 9645
4466 9645
TIME...MOT...LOC 0115Z 285DEG 26KT 4472 9614 4460 9642
JPCLightning, Carver
- When
- August 26, 12:30 AM CST
- Where
- Carver County, 2.76 mi NNE of Victoria
- Property damage
- $200,000
- Reported by
- Law Enforcement
- Coordinates
- 44.885, -93.623
A home in Chanhassen, Minnesota was severely damaged after a fire broke out in the attic. It was caused by a lightning strike and happened on the 4000 block of Leslie Curve just before 12:30 a.m. LST. Fire officials said the heavy rain made it difficult to put the fire out. No one was hurt.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Texas, August 26 to 31, 201720 deaths · 1 injured · $5.3 billion · 11 events
- Tornado and Flooding in Florida, August 26 to 29, 20172 deaths · $1.9 million · EF0 · 7 events
- Tornadoes and Storm Surge in Louisiana, August 26 to 31, 2017$75 million · EF2 · 15 events
- Tropical Storm and Flash Flooding in Texas, August 26 to 30, 2017$66 million · 34 events
- Lightning Strike in Alabama, August 26, 20171 death · 5 injured · 1 event
- Hurricane and Flood in Texas, August 26 to 31, 2017$3.1 million · 2 events
- Hail in North Dakota, August 26, 2017$130,000 · 2.5 in hail · 3 events
- Hail and Damaging Winds in Nebraska, August 26 to 27, 2017$27,000 · 2.75 in hail · 8 events
- Wildfire in Idaho, August 26, 2017$30,000 · 1 event
- Hail in South Dakota, August 26, 20172 in hail · 11 events
- Heat in California, August 26 to 31, 20178 events
- Hail in Nebraska, August 26, 20172.5 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709688.